South Dakota, 2014

Flash Flood and Hail in South Dakota, August 9, 2014

August 9, 2014 · NWS UNR · 5 events in 2 counties and zones

A severe thunderstorm tracked slowly southeast across the Pringle and Hot Springs area; producing large hail, strong wind gusts, and heavy rain. Over an inch of rain fell in less than an hour on the 2012 Myrtle Burn area in Wind Cave National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked slowly southeast across the Pringle and Hot Springs area; producing large hail, strong wind gusts, and heavy rain. Over an inch of rain fell in less than an hour on the 2012 Myrtle Burn area in Wind Cave National Park. The runoff and hail produced flooding along Cold Brook Creek and Argyle Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 12:14 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 9, 12:14 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
114 PM MDT SAT AUG 9 2014

.UPDATE...
ISSUED AT 912 AM MDT SAT AUG 9 2014

WEAK UPPER LOW IS SHIFTING EAST AT THE MOMENT WITH NEXT UPPER TROF
APPROACHING FROM THE WEST. A FEW LIGHT SPRINKLES IN TRIPP CO. ARE
EXITING EAST...AND A FEW SPRINKLES ARE MOVING INTO NORTHEAST
WYOMING. MAIN SHORT TERM CONCERN IS LOCALLY DENSE FOG ALONG THE
EASTERN SLOPES OF THE BLACK HILLS...AND PATCHY FOG IN OTHER AREAS.
PATCHY FOG ACROSS THE PLAINS SHOULD LIFT/DISSIPATE BETWEEN 10 AM
AND 11 AM...WITH DENSE FOG ALONG THE EASTERN SLOPES OF THE BLACK
HILLS BREAKING UP A LITTLE LATER.

ONCE CLOUDS/FOG BREAK UP...TEMPERATURES SHOULD CLIMB INTO THE
UPPER 70S AND 80S TODAY. UPPER TROF AND ASSOCIATED SURFACE TROF
WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON...WITH
DEVELOPMENT EXPECTED BY EARLY/MID AFTERNOON ACROSS NORTHEAST
WYOMING AND THE BLACK HILLS. SHOWER AND STORM ACTIVITY SHOULD
PROGRESS EAST THROUGH THE AFTERNOON AND EVENING HOURS...AS THE
UPPER TROF AND SURFACE TROF/FRONT SHIFT EAST. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...BUT AN ISOLATED STORM OR TWO COULD
PRODUCE SOME LARGER HAIL.

&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 305 AM MDT SAT AUG 9 2014

CURRENT SURFACE ANALYSIS SHOWS WHAT IS LEFT OF THE FRONTAL
BOUNDARY REMAINS JUST SOUTH AND WEST OF THE CWA. AN AREA OF LOW
PRESSURE IS LOCATED OVER SOUTHERN SK...WITH A COLD FRONT
STRETCHING SOUTHWEST INTO NORTH CENTRAL MT. UPPER LEVEL ANALYSIS
SHOWS WEAK ZONAL FLOW OVER THE REGION...WITH A WEAK CIRCULATION
MOVING ACROSS EASTERN SD. AN UPPER LOW IS LOCATED OVER
ALBERTA...WITH SHORTWAVE ENERGY TO THE SOUTH ACROSS THE NORTHERN
ROCKIES AND INTERMOUNTAIN WEST. SKIES ARE VARIABLY CLOUDY...WITH
AREAS OF LOW CLOUDS AND PATCHY FOG OVER EASTERN PORTIONS OF THE
CWA. TEMPS ARE MOSTLY IN THE UPPER 50S AND LOWER 60S WITH LIGHT
SOUTHEASTERLY WINDS.

UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF
THE WEEKEND...WITH A GENERAL DRIER PATTERN LATE IN THE WEEKEND AND
EARLY NEXT WEEK AS A RIDGE OF HIGH PRESSURE DEVELOPS OVER THE
ROCKIES AND SLOWLY SHIFTS EASTWARD. FOR TODAY...PATCHY FOG AND LOW
CLOUDS WILL LINGER EARLY ON...ESPECIALLY ACROSS THE SD PLAINS. MOST
OF THE AREA SHOULD STAY DRY THROUGH THE MORNING. THE COLD FRONT TO
THE NORTHWEST WILL APPROACH IN THE AFTERNOON...MOVING ACROSS
NORTHEAST WY DURING THE AFTERNOON AND THE REST OF THE AREA TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA ALONG
AND AHEAD OF THE FRONT AS SHORTWAVE ENERGY OVER THE NORTHERN ROCKIES
MOVES ACROSS THE REGION LATER TODAY. MOISTURE WILL POOL AHEAD
OF THE FRONT...WITH MODERATE INSTABILITY THIS AFTERNOON INTO THE
EVENING...ESPECIALLY TO THE SOUTH AND EAST OF THE BLACK HILLS.
HOWEVER...SHEAR WILL REMAIN WEAK. ISOLATED STRONG STORMS WITH HAIL
AND GUSTY WINDS CERTAINLY LOOK POSSIBLE...WITH A STORM OR TWO
POSSIBLY BECOMING SEVERE LATER THIS AFTERNOON OR EVENING. THE BEST
CHANCES FOR THE STRONGER STORMS LOOK TO BE ACROSS SOUTHWEST AND
SOUTH CENTRAL SD. HIGHS WILL GENERALLY BE IN THE 80S ACROSS THE
PLAINS...70S IN THE BLACK HILLS. ACTIVITY SHOULD SLOWLY TAPER OFF
AND WEAKEN FROM WEST TO EAST ACROSS THE AREA OVERNIGHT AS ATMOSPHERE
STABILIZES.

SUNDAY LOOKS TO BE A MAINLY DRY DAY ACROSS THE AREA...BUT CANNOT
RULE OUT A FEW SHOWERS AND STORMS...ESPECIALLY IN THE AFTERNOON.
WILL KEEP 20 TO 30 PERCENT CHANCES OVER THE SOUTHERN TWO-THIRDS OF
THE CWA...WITH THE BEST CHANCES OVER THE BLACK HILLS AND SOUTH
CENTRAL SD. TEMPS WILL BE SLIGHTLY COOLER ON SUNDAY...WITH HIGHS
MOSTLY IN THE MID 70S TO LOWER 80S. SUNDAY NIGHT LOOKS TO BE MOSTLY
CLEAR WITH LOWS IN THE 50S.

&&

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 305 AM MDT SAT AUG 9 2014

MODELS IN DECENT AGREEMENT FOR FIRST HALF OF NEXT WEEK...WITH UPPER
LEVEL RIDGE BUILDING ACROSS THE ROCKIES/NORTHERN PLAINS AND
DOWNSTREAM TROF DIGGING ACROSS THE GREAT LAKES. SMALL THREAT FOR
THUNDERSTORMS OVER THE BLACK HILLS MONDAY AFTERNOON...OTHERWISE DRY
CONDITIONS EXPECTED MONDAY/TUESDAY. AS UPPER RIDGE SHIFTS EASTWARD
THROUGH THE DAKOTAS WEDNESDAY...SOUTHWEST FLOW WILL RESULT IN STEEP
LAPSE RATES AND INCREASING MOISTURE. A FEW THUNDERSTORMS
POSSIBLE. GFS/ECMWF IN BETTER AGREEMENT TONIGHT WITH WEST COAST
TROF...BRINGING IT ACROSS THE ROCKIES FRIDAY AND INTO THE DAKOTAS
SATURDAY. INCREASING CHANCES OF THUNDERSTORMS FOR THE END OF THE
WEEK INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 111 PM MDT SAT AUG 9 2014

LOW STRATUS HAS BURNED OFF ACROSS WRN SD EARLY THIS AFTN. SCT
TSTMS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTN WITH A
CDFNT MOVING THROUGH...WITH LCL IFR VSBYS. OTHERWISE VFR
CONDITIONS EXPECTED THROUGH THIS EVE. MVFR/IFR CIGS POSSIBLE
AGAIN TONIGHT...BUT NOT AS WDSPRD AS THIS MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...26
LONG TERM...7
AVIATION...JOHNSON
Hazardous weather outlook, Aug 9, 5:47 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT SAT AUG 9 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STORMS COULD
BECOME STRONG TO MARGINALLY SEVERE WITH HAIL...GUSTY WINDS...AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA
SUNDAY AFTERNOON...AND ACROSS THE BLACK HILLS AREA ON MONDAY
AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 9, 1:11 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT SAT AUG 9 2014

SDZ027-029-074-092100-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
211 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN FALL RIVER AND
SOUTHERN CUSTER COUNTIES UNTIL 300 PM MDT...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGYLE...OR 8 MILES NORTHWEST OF DOWNTOWN
HOT SPRINGS...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIND CAVE VISITORS CENTER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4348 10332 4348 10361 4357 10370 4366 10356
TIME...MOT...LOC 2011Z 318DEG 7KT 4353 10357

JOHNSON

The radar

The Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Custer

When
August 9, 1:28 PM MST to 1:38 PM MST
Where
Custer County, 7 mi S of Pringle
Measured
1 in hail
Reported by
Public
Coordinates
43.509, -103.590

Hail to quarter size covered the ground.

Hail, Fall River

When
August 9, 2:12 PM MST
Where
Fall River County, 0.85 mi NE of Angostura Reservoir
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.350, -103.430

Hail, Fall River

When
August 9, 2:15 PM MST
Where
Fall River County, 1.22 mi NE of Angostura Reservoir
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
43.350, -103.420

Thunderstorm Wind, Fall River

When
August 9, 2:15 PM MST
Where
Fall River County, 1.22 mi NE of Angostura Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
43.350, -103.420

Wind gusts were estimated at 60 mph.

Flash Flood, Fall River

When
August 9, 5:56 PM MST to 11:38 PM MST
Where
Fall River County, 3.6 mi NNW of Hot Springs to 3.45 mi NNW of Hot Springs
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
43.480, -103.500

Runoff from heavy rain caused flooding on Cold Brook Creek. Argyle Road and a few camp sites at Cold Brook Reservoir Campground were flooded, and the main road near Cold Brook Reservoir was underwater for a few hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532074, 532077, 532075, 532076, 538160.